Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 280, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2010, 6:31 PM CDT for Blaine County, Brown County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 17, 2010, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Brown County, NE
The radar
The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:50 PM CDT | HAIL 1 | 9 N Brewster, NE | MOST OF THE HAIL WAS MUCH SMALLER...HOWEVER SOME STONE WERE UP TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:37 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 17, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
533
WUUS53 KLBF 172331
SVRLBF
NEC009-017-180015-
/O.NEW.KLBF.SV.W.0280.100717T2331Z-100718T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 715 PM CDT
* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF ELSMERE...OR 17 MILES NORTHWEST OF BREWSTER...AND
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BLAINE AND SOUTHERN BROWN COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS HIGHWAY 7 MILE MARKER 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4208 9966 4208 9968 4190 9967 4181 9971
4205 10021 4208 10020 4208 10016 4219 10017
4225 10014 4225 9966
TIME...MOT...LOC 2331Z 285DEG 22KT 4211 10006
WIND...HAIL 60MPH 1.00IN
$$
TAYLOR2 follow-up statements
012
WWUS53 KLBF 172355
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT SAT JUL 17 2010
NEC009-017-180015-
/O.CON.KLBF.SV.W.0280.000000T0000Z-100718T0015Z/
BLAINE NE-BROWN NE-
655 PM CDT SAT JUL 17 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 715 PM CDT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTH OF BREWSTER...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BREWSTER AND HIGHWAY 91 MILE MARKER 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4208 9966 4208 9968 4189 9968 4181 9971
4199 10007 4206 10009 4212 10008 4215 10005
4222 10004 4225 9966
TIME...MOT...LOC 2355Z 285DEG 22KT 4207 9987
WIND...HAIL 60MPH 1.00IN
$$
TAYLOR870
WWUS53 KLBF 180016
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT SAT JUL 17 2010
NEC009-017-180027-
/O.EXP.KLBF.SV.W.0280.000000T0000Z-100718T0015Z/
BLAINE NE-BROWN NE-
716 PM CDT SAT JUL 17 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHEASTERN BLAINE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4208 9966 4208 9968 4189 9968 4181 9971
4199 10007 4206 10009 4212 10008 4215 10005
4222 10004 4225 9966
TIME...MOT...LOC 2355Z 285DEG 22KT 4207 9987
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 3:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION AND EXTENDED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT JUL 17 2010
.SYNOPSIS...
AT 19Z...LOW PRESSURE WAS CENTERED OVER NORTH CENTRAL SOUTH
DAKOTA WITH A DRY LINE EXTENDING THROUGH WESTERN SOUTH DAKOTA...
WESTERN NEBRASKA AND EASTERN COLORADO. THERE WAS ALSO A COOL FRONT
STRETCHING THROUGH SOUTHWEST SOUTH DAKOTA AND ACROSS NORTHERN
WYOMING. SURFACE DEWPOINTS IN THE 70S EXTENDED AS FAR WEST AND NORTH
AS ONEILL...BROKEN BOW AND NORTH PLATTE. IN THE NEBRASKA
PANHANDLE...UPPER 30S TO MID 40S WERE THE RULE. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED A PLUME OF 20-25MM EXTENDING INTO NORTH
CENTRAL NEBRASKA AND EASTERN SOUTH DAKOTA. THE SURFACE LAPS DATA
SHOWED SURFACE BASED CONVECTIVE POTENTIAL ENERGY EXCEEDING 5000J/KG
EXTENDING TO ABOUT NORTH PLATTE AND GREATER THAN 3000J/KG EAST OF A
VTN-TIF-OGA-IML LINE. THE MOST FAVORABLE 0-6KM BULK SHEAR WAS IN THE
NORTHERN PART OF THE AREA WHERE IT WAS 40-45KT.
&&
.SHORT/MEDIUM RANGE...TONIGHT THROUGH TUESDAY NIGHT.
THE RUC AND THE 12Z RUN OF THE NAM ARE VERY CLOSE WITH THE
TIMING OF THE FRONTAL PASSAGE THIS EVENING 00-06Z THROUGH ONEILL...
BROKEN BOW AND NORTH PLATTE. IN ADDITION...THE 12Z GEM SUPPORTS THE
NAM AND RUC. HOWEVER...AT THIS TIME...THE RUC SEEMS TO BE THE ONLY
ONE WITH A HANDLE ON THE SURFACE BASED MOISTURE...THOUGH THE
PRECIPITABLE WATER FIELD LENDS MORE SUPPORT TO THE NAM SOLUTION FOR
THE LOCATION OF THE HIGH CONVECTIVE POTENTIAL ENERGY. THE RUC
APPEARS TO BE BIASED BY THE HIGH SURFACE DEWPOINTS IN THE RELATIVELY
UNMIXED BOUNDARY LAYER. ANYWAY...THE BEST CHANCES FOR CONVECTION
APPEAR TO BE IN CENTRAL AND NORTH CENTRAL NEBRASKA...THOUGH THE
CONVECTIVE PARAMETERS INDICATE THAT CONVECTION MAY EXTEND WEST TO
VALENTINE AND NORTH PLATTE. SOME SEVERE POTENTIAL EXISTS...
ESPECIALLY IN THE HIGHER BULK SHEAR AREAS OVER CENTRAL AND NORTH
CENTRAL NEBRASKA...THE AREA EAST OF VALENTINE...THEDFORD AND NORTH
OF I-80. SINCE THE COVERAGE WILL BE LIMITED AND THE UNCERTAINTY IS
HIGH...WE WILL NOT MENTION SEVERE FOR NOW.
AFTER THE FRONT PASSES TONIGHT...IT STALLS OVER KANSAS. IT THEN
WORKS ITS WAY NORTHWARD VERY SLOWLY...STALLING ONCE AGAIN NEAR THE
KANSAS-NEBRASKA BORDER. THIS SETS THINGS UP AGAIN FOR AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT MONDAY AND TUESDAY. THOUGH IT IS
APPROPRIATE TO MENTION THUNDERSTORMS EACH OF THOSE DAYS...THE
UNCERTAINTY WOULD DICTATE KEEPING THE PROBABILITY FAIRLY
LOW.
.EXTENDED...WEDNESDAY THROUGH SATURDAY.
PATTERN OVERALL WILL REMAIN UNCHANGED...AS UPPER LEVEL HIGH
PRESSURE REMAINS ANCHORED FROM THE SOUTHERN PLAINS INTO THE
SOUTHEAST CONUS. OUR AREA WILL REMAIN IN WESTERLY FLOW ALOFT TO THE
NORTH OF THE UPPER HIGH...AND WEAK SHORTWAVES WITHIN THE FLOW WILL
CONTINUE TO INTERACT WITH WITH A WARM...MOIST...AND UNSTABLE AIRMASS
TO BRING AT LEAST ISOLATED TSTMS DAILY TO THE REGION. TEMPERATURES
SHOULD REMAIN IN CHECK AS A FRONT OSCILLATES BACK AND FORTH...NO
REAL HOT WEATHER EXPECTED WITH THE FRONT IN THE AREA...BUT IT WILL
CONTINUE TO BE WARM AND HUMID.
&&
.AVIATION...
WEAK COLD FRONT EXPECTED TO BE THE FOCUS FOR ISOLATED TSTMS
ACROSS NORTH CENTRAL AND WESTERN NEB LATE THIS AFTERNOON AND
EVENING. COVERAGE IS EXPECTED TO BE SUCH THAT TSTMS ARE NOT
CURRENTLY INCLUDED IN THE KVTN TAF...BUT THE THREAT IS NOT NON-ZERO.
SAME GOES FOR AREAS FURTHER SOUTH INCLUDING THE KLBF TAF SITE...AS
ISOLATED STORMS SHOULD SPREAD SOUTH AFTER 00Z AS THE WEAK FRONT
CONTINUES TO PUSH SOUTHEAST. WINDS WILL BE SOUTH AT 5 TO 15 KTS
AHEAD OF THE FRONT...WITH A SWITCH TO THE NORTHEAST AT 5 TO 15 KTS
BEHIND THE FRONT. OTHER THAN THE ISOLATED TSTMS...NO RESTRICTIONS TO
CEILINGS OR VISIBILITY EXPECTED.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT/MEDIUM RANGE...SPRINGER
AVIATION/EXTENDED...TAYLORHazardous weather outlook, Jul 17, 6:03 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 603 PM CDT SAT JUL 17 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-182315- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 603 PM CDT SAT JUL 17 2010 /503 PM MDT SAT JUL 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED TO ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT NEAR AND ALONG A WEAK COLD FRONT. THIS WEAK FRONT IS EXPECTED TO EXIT THE OUTLOOK AREA SOON AFTER MIDNIGHT. ISOLATED SEVERE STORM WILL BE POSSIBLE...WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE UPPER AIR PATTERN WILL KEEP WESTERN AND NORTH CENTRAL NEBRASKA IN A FAST ZONAL FLOW...WITH THUNDERSTORMS POSSIBLE NEARLY EVERY DAY THROUGH THE COMING WEEK. A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING OVER WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
In the hours before
Local storm report, Jul 17, 6:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 10 SE BURTON 42.81N 99.45W
07/17/2010 M1.25 INCH KEYA PAHA NE PUBLIC
THE PUBLIC REPORTED HAIL TO THE SIZE OF HALF DOLLARS
MAKING THE GROUND WHITE.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:12 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 48 min |
| Jul 17, 5:49 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 41 min |
| Jul 17, 5:52 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.